Reye Syndrome and Aspirin
Reye syndrome is sudden (acute) brain damage and liver function problems that do not have a known cause.
This syndrome has occurred in children who were given aspirin when they had chickenpox or the flu. Reye syndrome has become very rare because aspirin is no longer recommended for routine use in children.
Reye syndrome is most often seen in children ages 4 to 12. Most cases that occur with chickenpox are in children ages 5 to 9. Cases that occur with the flu are usually in children ages 10 to 14.
Children with Reye syndrome get sick very suddenly. The syndrome often begins with vomiting, which lasts for many hours. The vomiting is quickly followed by irritable and aggressive behavior. As the condition gets worse, the child may be unable to stay awake and alert.
Other symptoms of Reye syndrome:
- Loss of consciousness or coma
- Mental changes
- Nausea and vomiting
- Unusual placement of arms and legs (decerebrate posture). The arms are extended straight and turned toward the body, the legs are held straight, and the toes are pointed downward
Other symptoms that can occur with this disorder include:
- Double vision
- Hearing loss
- Muscle function loss or paralysis of the arms or legs
- Speech difficulties
- Weakness in the arms or legs
The following tests may be used to diagnose Reye syndrome:
- Blood chemistry tests
- Head CT or head MRI scan
- Liver biopsy
- Liver function tests
- Serum ammonia test
- Spinal tap
There is no specific treatment for this condition. The health care provider will monitor the pressure in the brain, blood gases, and blood acid-base balance (pH).
Treatments may include:
- Breathing support (a breathing machine may be needed during a deep coma)
- Fluids by IV to provide electrolytes and glucose
- Steroids to reduce swelling in the brain
How well a person does depends on the severity of any coma, as well as other factors.
The outcome for those who survive an acute episode may be good.
Complications may include:
- Permanent brain damage
When untreated, seizures and coma may be life threatening.
Go to the emergency room or call the local emergency number (such as 911) immediately if your child has confusion, lethargy, or other mental changes.
Never give a child aspirin unless told to do so by your doctor.
When a child must take aspirin, take care to reduce the child's risk of catching a viral illness, such as the flu and chickenpox. Avoid aspirin for several weeks after the child has received a varicella (chickenpox) vaccine.
Note: Other over-the-counter medicines, such as Pepto-Bismol and substances with oil of wintergreen also contain aspirin compounds called salicylates. DO NOT give these to a child who has a cold or fever.